Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes vertigo after discontinuation of Codeine?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 2947 Questions

default
Posted on Mon, 16 Apr 2018 in Medicines and Side Effects
Question: Hi I had a hysterectomy 6weeks ago and had to go to theatre 4 weeks ago to evacuate the large amount of blood I lost. Temperature came down and I was discharged after lots of antibiotics. I was on citalopram but stopped it 4 weeks ago as interacted with all the meds. I feel ok, painful muscles but now on brufen only. Stopped taking codeine yesterday morning. I have since developed vertigo. Can you think of a reason for me?
doctor
Answered by Dr. Ashok Kumar 50 minutes later
Brief Answer:
It could be codeine withdrawal

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

From the available description there are two possibilities for vertigo.

1. Codeine withdrawal- If you were using codeine for a week or longer there is good possibility that your vertigo is related to codeine withdrawal. There is highest possibility for this condition as the vertigo started after 12 hours of last dose of codeine.

2. Anemia could be another possibility as you recently undergone surgery which often leads to have blood loss. The possibility for this condition is low as anemia rarely causes typical vertigo like symptoms.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ashok Kumar 37 minutes later
How long will it take to settle down?
doctor
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up.

The withdrawal symptoms of codeine can be continued for 10-14 days depending on the dose and duration of use. In case you have short duration of intake in prescription dose ranges there is good possibility that the withdrawal symptoms will go away before expected time.

I hope this helps you further.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Citalopram

doctor1 MD

Hi, I m 20 years old and a month ago stopped taking Citalopram. Since then I have had no period but slight menstrual cramping, when on the drug I was having almost a constant period... Is it normal for my periods to stop like this? I m also on the birth control pill.

doctor1 MD

hi im on the implant i was taking citalopram for a good few months but this last couple of weeks i stared my period but was bleeding/spotting for 8days been going light headed and cramps iv been on the implant a year and a half and this hasent happened before could i be pregnant?

doctor1 MD

Hi, I currently am on 20mg of Citalopram a day and I find it extremely hard to motivate myself to get out of the bed in the morning, and can often find myself sleeping for 11-12 hours straight. Is this a side effect of the medication or could it be something psychological? 181cm 92kg

doctor1 MD

Hi, I had open heart surgery when I was 2months old and now I am 21 and haven t had any problems with my check ups. But when I get heart palpitations is worries me. I am on citalopram for panics attacks that had started just over a year ago.But when I have a heart palpitations its like it misses a beat and then the next one is a huge beat, is this something to worry about or what should I do?Also pretty much any pain I feel in around my jaw/arm or chest or nearly anywhere really scares me just because I fear its something to do with my heart.

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...

doctor1 MD

I have been taking Clonanzepam for 6 months and would like to know how to withdraw from this drug. The other drugs I take are Omeprazole once a day, Simvastatin once per day, Citalopram once per day, Levothyroxine once per day. I am a female 76...